|Home page Health|
A drug given to pregnant women for epilepsy and bipolar disorder caused "serious malformations" in up to 4,100 children, a French study suggests.
Axar.az reports that mothers treated with valproate for epilepsy were up to four times likelier to give birth to a malformed child, the preliminary study found.
Introduced in France in 1967, valproate is prescribed widely worldwide. Doctors in France are now advised not to give it to girls, women of childbearing age and pregnant women.
The drug's manufacturer, Sanofi, responded in a statement that it had been "totally transparent with health authorities".
"We are aware of the painful situation confronting the families of children showing difficulties that may have a link with the anti-epileptic treatment of their mother during pregnancy," it said.
Some of those affected say France and the company were too slow to warn of side-effects.
The risk of birth defects associated with valproate, marketed as Epilim, Depakine, Depakote and Stavzor among other names, has been known since the 1980s, especially for spina bifida.
In the UK, the National Health Service (NHS) issued an alert earlier this month saying valproate should only be given to girls and women of childbearing age under specialist supervision and only when other medications had been found not to work.
2017.04.20 / 20:59